Incidence, clinical features, and risk factors of fluoroquinolone-induced acute liver injury: a case-control study
Authors Yang HY, Guo DH, Jia WP, Zhu M, Xu YJ, Wang XY
Received 23 November 2018
Accepted for publication 11 February 2019
Published 8 March 2019 Volume 2019:15 Pages 389—395
Checked for plagiarism Yes
Review by Single-blind
Peer reviewers approved by Dr Andrew Yee
Peer reviewer comments 2
Editor who approved publication: Professor Deyun Wang
Hong-Yi Yang, Dai-Hong Guo, Wang-Ping Jia, Man Zhu, Yuan-Jie Xu, Xiao-Yu Wang
Department of Pharmaceutical Care, General Hospital of People’s Liberation Army, Beijing 100853, China
Background: Fluoroquinolone-related hepatotoxicity is rare but serious and is attracting increasing attention. We explored the incidence, clinical features and risk factors of acute liver injury associated with fluoroquinolone use.
Materials and methods: Based on the Adverse Drug Events Active Surveillance and Assessment System that we developed, we carried out a case-control study by enrolling patients who were hospitalized and received fluoroquinolones to treat or prevent infections at the Chinese People’s Liberation Army General Hospital from Jan 2016 to Dec 2017. The incidence of fluoroquinolone-induced acute liver injury was estimated, and logistic regression was used to reveal the risk factors of this adverse reaction.
Results: We found that 17,822 patients received fluoroquinolones, and 13,678 of them met the inclusion criteria. A total of 91 patients developed acute liver injury after receiving the medication, and 369 controls were matched to these patients. The overall incidence of fluoroquinolone-induced acute liver injury in the Chinese population is approximately 6–7 cases per 1,000 individuals annually. Multivariate logistic regression analysis showed that older age slightly decreased the risk of hepatotoxicity (OR, 0.98; 95% CI, 0.96–0.99). The male sex (OR, 2.19; 95% CI, 1.07–4.48), alcohol abuse (OR, 2.91; 95% CI, 1.39–6.11) and hepatitis B carrier status (OR, 2.38; 95% CI, 1.04–5.48) increased the risk of liver injury. Concurrent use of cephalosporins or carbapenems was also associated with an increased risk.
Conclusion: Increased risk of fluoroquinolone-related hepatotoxicity may be associated with youth, the male sex, alcohol abuse, hepatitis B carrier status and the concurrent use of cephalosporins or carbapenems.
Keywords: fluoroquinolones, drug-induced liver injury, incidence, risk factors, pharmacovigilance
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]